Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Midland/Odessa, TX

March 28, 20245 counties in New Mexico; 10 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 28, 2024, 1:28 PM MDT for 5 counties in New Mexico; 10 counties in Texas. It took effect at Mar 29, 2024, 12:00 PM MDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2024, 1:28 PM MDT (19:28 UTC)
In effect from
Mar 29, 2024, 12:00 PM MDT
Expired
Mar 29, 2024, 7:00 PM MDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:03 PM MDTNON-TSTM WND GST 66Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Mar 29, 3:38 PM MDTNON-TSTM WND GST 583 Nnw Pine Springs, TXMesonet station GDBT2 The Bowl.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS84 KMAF 281928
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
228 PM CDT Thu Mar 28 2024

...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY
FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS
SOUTHEAST NEW MEXICO, THE WESTERN PERMIAN BASIN, UPPER TRANS
PECOS, DAVIS MOUNTAINS, DAVIS MOUNTAINS FOOTHILLS, AND CULBERSON
COUNTY...

NMZ116>119-TXZ270>273-277-278-291000-
/O.UPG.KMAF.FW.A.0008.240329T1800Z-240330T0100Z/
/O.NEW.KMAF.FW.W.0008.240329T1800Z-240330T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Davis Mountains-
Davis Mountains Foothills-
228 PM CDT Thu Mar 28 2024 /128 PM MDT Thu Mar 28 2024/

...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY
FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains, Van Horn and 
  Highway 54 Corridor, Eastern Culberson County, Davis Mountains 
  and Davis Mountains Foothills.

* TIMING...Friday afternoon through early Friday evening.

* WINDS...West 20 to 30 mph with gusts to 40 mph across the 
  plains and Davis Mountains, and 30 to 40 mph with gusts up to 50
  mph in the Guadalupe Mountains.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...4 to 7 or near critical to extreme.

* IMPACTS...Avoid the use of open flames or any activities that
  may generate sparks, such as outdoor burning or welding.
  Extinguish cigarettes in vehicles. Accidental ignitions will
  have the potential to grow into dangerous wind-driven 
  wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ045-050-059-060-067-274-291000-
/O.NEW.KMAF.FW.W.0008.240329T1800Z-240330T0100Z/
Gaines-Andrews-Loving-Winkler-Ward-Reeves County Plains-
228 PM CDT Thu Mar 28 2024

...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY
FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS 
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

* AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward and 
  Reeves County Plains.

* TIMING...Friday afternoon through early Friday evening.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...3 to 4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that
  may generate sparks, such as outdoor burning or welding.
  Extinguish cigarettes in vehicles. Accidental ignitions will
  have the potential to grow into dangerous wind-driven 
  wildfires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
532 
WWUS84 KMAF 290703
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
203 AM CDT Fri Mar 29 2024

...RED FLAG WARNING IN EFFECT FROM FRIDAY AFTERNOON THROUGH EARLY
FRIDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS
OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER ACROSS
SOUTHEAST NEW MEXICO, THE WESTERN PERMIAN BASIN, UPPER TRANS
PECOS, DAVIS MOUNTAINS, DAVIS MOUNTAINS FOOTHILLS, AND CULBERSON
COUNTY...

NMZ116>119-TXZ045-050-059-060-067-270>274-277-278-291915-
/O.CON.KMAF.FW.W.0008.240329T1800Z-240330T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ward-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
203 AM CDT Fri Mar 29 2024 /103 AM MDT Fri Mar 29 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT/NOON MDT THIS 
AFTERNOON TO 8 PM CDT/7 PM MDT THIS EVENING FOR RELATIVE HUMIDITY OF 
15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH 
FIRE DANGER...

* AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, 
  Sacramento Foothills and Guadalupe Mountains, Chaves Plains, 
  Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, 
  Guadalupe and Delaware Mountains, Van Horn and Highway 54 
  Corridor, Eastern Culberson County, Reeves County Plains, 
  Davis Mountains and Davis Mountains Foothills.

* TIMING...Friday afternoon through early Friday evening.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...5 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks, such as outdoor burning or welding. 
  Extinguish cigarettes in vehicles. Accidental ignitions will 
  have the potential to grow into dangerous wind-driven 
  wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
585 
WWUS84 KMAF 292018
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
318 PM CDT Fri Mar 29 2024

...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, 
AND HIGH TO VERY HIGH FIRE DANGER ACROSS SOUTHEAST NEW MEXICO, THE
WESTERN PERMIAN BASIN, UPPER TRANS PECOS, DAVIS MOUNTAINS, DAVIS 
MOUNTAINS FOOTHILLS, AND CULBERSON COUNTY...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
EARLY SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER 
ACROSS THE SACRAMENTO FOOTHILLS, GUADALUPE MOUNTAINS, CHAVES
COUNTY PLAINS, EDDY COUNTY PLAINS, AND EASTERN CULBERSON COUNTY... 

NMZ116>118-TXZ270-271-273-300830-
/O.NEW.KMAF.FW.A.0009.240330T1800Z-240331T0100Z/
/O.CON.KMAF.FW.W.0008.000000T0000Z-240330T0100Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
318 PM CDT Fri Mar 29 2024 /218 PM MDT Fri Mar 29 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF
20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
EARLY SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT
WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet, Guadalupe and Delaware Mountains and Eastern Culberson 
  County.

* TIMING...For the Red Flag Warning, through early this evening.
  For the Fire Weather Watch, Saturday afternoon through early
  Saturday evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph today,
  southwest 20 to 25 mph Saturday.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...5 to 6 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks, such as outdoor burning or welding. 
  Extinguish cigarettes in vehicles. Accidental ignitions will 
  have the potential to grow into dangerous wind-driven 
  wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ119-TXZ045-050-059-060-067-272-274-277-278-300100-
/O.CON.KMAF.FW.W.0008.000000T0000Z-240330T0100Z/
Lea-Gaines-Andrews-Loving-Winkler-Ward-
Van Horn and Highway 54 Corridor-Reeves County Plains-
Davis Mountains-Davis Mountains Foothills-
318 PM CDT Fri Mar 29 2024 /218 PM MDT Fri Mar 29 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF
20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER...

* AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ward, Lea, 
  Van Horn and Highway 54 Corridor, Reeves County Plains, Davis 
  Mountains and Davis Mountains Foothills.

* TIMING...Through early this evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...4 to 5 or near critical to critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks, such as outdoor burning or welding. 
  Extinguish cigarettes in vehicles. Accidental ignitions will 
  have the potential to grow into dangerous wind-driven 
  wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 11:20 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 28, 11:20 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1220 PM CDT Thu Mar 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 329 AM CDT Thu Mar 28 2024

A weak cold front has nudged into the area early this morning
indicated with a northeasterly wind shift east of the Pecos River.
There is no cold air behind the front therefore it has very little
push to it and should not make much further progress west and south.
Later today winds will resume from the south helping temperatures
climb back to near normal. A departing upper trough gives way to
broad/flat ridging over the southwestern U.S. with the jet stream
becoming oriented over the Southern Great Plains. Increasing
westerly winds at all levels send temperatures even higher tomorrow
as highs reach the 80s in most locations with even some 90s in the
Rio Grande and Pecos River valleys.

Hennig

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 329 AM CDT Thu Mar 28 2024

Broad ridging begins to give way to a long wave trough moving over
the Western US over the course of this weekend. Southwest flow
provided by this trough will keep temperatures well above normal
with many spots in the 80s on Saturday and much of the Pecos River
Valley reaching near 90F. Rio Grande Village may just see its first
couple of 100F days! Windy conditions set in Sunday afternoon as a
mid level jet associated with the trough positions itself southwest
to northeast across SE NM and West Texas. High cloud decks will
stream overhead, but rain is not expected through the weekend. Lows
stay above normal as well with most only dipping into the 50s.

Monday will also be windy as the trough begins moving to the east
bringing a Pacific front across the area. Another cold front moves
through late Monday into Tuesday morning bringing temperatures below
normal for the middle of the week. Despite this system moving
nearby, rain chances will remain slim with showers possible across
the northern reaches of the CWA on Monday and Tuesday. Otherwise, a
dry and windy extended is expected.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Thu Mar 28 2024

VFR conditions continue through the TAF period with southerly
winds at all terminals.

&&

.FIRE WEATHER...
Issued at 329 AM CDT Thu Mar 28 2024

Fire weather concerns will be on the increase through this weekend
as dry conditions persist and winds increase. A Fire Weather Watch
has been issued for southeast New Mexico and portions of West Texas
for Friday afternoon. A passing short wave trough will increase
winds over the higher terrain in West Texas and across southeast New
Mexico in conjunction with relative humidities reaching their
minimum near 10%. South of the Davis Mountains and east over the
Permian Basin will still see critical RHs near 10%, but with lower
winds expected, fire weather concerns will be lower. Winds decrease
Friday night and into Saturday leaving the focus of worst fire
weather conditions across SE NM Saturday afternoon as critical min
RHs return.

A large upper level low and associated jet begin to maneuver to the
east and bring windy conditions to a greater portion of the CWA on
Sunday. Once again, RHs near 10% will be seen and further fire
weather products will likely be needed in future updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  87  55  86 /   0   0   0   0
Carlsbad                 48  85  54  83 /   0   0   0   0
Dryden                   51  86  54  85 /   0   0   0   0
Fort Stockton            54  91  54  88 /   0   0   0   0
Guadalupe Pass           51  75  52  73 /   0   0   0   0
Hobbs                    47  83  50  81 /   0   0   0   0
Marfa                    41  82  44  81 /   0   0   0   0
Midland Intl Airport     53  87  55  85 /   0   0   0   0
Odessa                   53  87  56  84 /   0   0   0   0
Wink                     50  89  52  87 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday afternoon through Friday evening
     for Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Van Horn and Highway 54
     Corridor.

NM...Fire Weather Watch from Friday afternoon through Friday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...10
LONG TERM....93
AVIATION...91
Hazardous weather outlook, Mar 28, 2:31 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
331 AM CDT Thu Mar 28 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
331 AM CDT Thu Mar 28 2024 /231 AM MDT Thu Mar 28 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Elevated fire weather conditions will be seen across southeast New
Mexico.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Fire Weather Watch is in effect Friday afternoon through Friday
evening for southeast New Mexico and portions of West Texas.

High winds are possible in the Guadalupe Mountains on Friday, as
well as Sunday and Monday.

Near critical and critical fire weather conditions are possible for
portions of the area Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:03 AM MDTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero11 hr

Nearby

Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.